Louisiana, 2004

Tornado and Hail in Louisiana, November 27, 2004

November 27, 2004 · NWS LIX · 4 events in 4 counties and zones

2 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Nov 27, 3:07 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 27, 3:07 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
307 AM CST SAT NOV 27 2004

.DISCUSSION...ANTICIPATING THE UPPER LEVEL TROUGH OVER THE PLAINS TO
BECOME NEGATIVELY TILTED FROM THE DAKOTAS TO WEST LOUISIANA BY 12Z
SAT ACCORDING TO GFS...ETA AND NGM. 00Z SOUNDING AT SLIDELL REVEALED
A STM HELICITY OF 185 M2/S2. ETA MODEL SOUNDING OVER EAST CENTRAL
LOUISIANA SHOWED AN INCREASE IN 0-3 KM STM HELICITY UP TO 718
M2/S2 BY 12Z SAT. ETA...GFS AND NGM INDICATE A LOW LEVEL JET AT
850MB INCREASING UP TO 50 TO 60 KNOTS FROM EAST CENTRAL LOUISIANA
NORTH ACROSS MISSISSIPPI. AT THE BASE OF THE TROUGH AT 250MB...120
KNOT JET MAX WILL BE POSITIONED FROM CENTRAL TEXAS TO LOUISIANA
COASTAL WATERS...PLACING THE FORECAST AREA UNDERNEATH THE LEFT FRONT
QUADRANT OF THE JET. PRECIPITABLE WATER VALUE AT SIL 00Z SOUNDING
WAS 0.57 INCH AND IS EXPECTED TO INCREASE TO 1.3 TO 1.5 INCHES BY
12Z SAT OVER THE AREA ACCORDING TO GFS...NGM AND ETA. CAPE VALUE AT
LCH AT 00Z WAS NIL AND LIX WAS NIL TOO. MODEL SOUNDING ACROSS
FORECAST AREA REVEALED A CAPE VALUE UP 1200 J/KG BY 12Z. JUDGING BY
THE ACTIVITY TO THE WEST...DO THINK ATM WILL MODIFY ON OUR SHIFT AND
DAY SHIFT. AN ISOLATED TORNADO AND DAMAGING WINDS ARE POSSIBLE AGAIN
ASSOCIATED WITH STRONG TO SEVERE THUNDERSTORMS THIS MORNING. NEXT
SYSTEM...CURRENTLY ALONG THE WEST COAST WILL AFFECT THE CENTRAL
COAST AREA SLOWLY FROM MONDAY THROUGH WEDNESDAY. WINDS EXPECTED TO
INCREASE TONIGHT TO SMALL CRAFT ADVISORY CRITERIA 20 KT AND GUSTY
ACROSS COASTAL WATERS AND AREA LAKES.

&&

UPDATED POINT TEMP/POPS...
MCB 70 42 66 49 / 70 00 00 05
BTR 71 43 68 54 / 70 00 00 20
MSY 74 50 70 58 / 60 00 00 05
GPT 73 46 66 52 / 60 00 00 05
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY COASTAL WATERS KPQL
TO INTRACOASTAL CITY OUT 60 NM AND FOR LAKES PONTCHARTRAIN AND
MAUREPAS.

&&

18
Hazardous weather outlook, Nov 27, 5:25 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 AM CST SAT NOV 27 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
525 AM CST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE EARLY AFTERNOON HOURS AND TAPER OFF BY MID AFTERNOON. THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FOR
EXTREME SOUTH CENTRAL AND COASTAL MISSISSIPPI AND EAST CENTRAL
LOUISIANA NORTH OF LAKE PONCHARTRAIN AND SOUTHEAST LOUISIANA
INCLUDING THE NEW ORLEANS METRO AREA THROUGH THE EARLY AFTERNOON
HOURS. AN ISOLATED TORNADO IS POSSIBLE AS WELL.

LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL MOVE EAST AND DRAG
AN ASSOCIATED COLD FRONT ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST
LOUISIANA THIS AFTERNOON. INCREASING SOUTH WINDS WILL BRING WARMER
AND MORE HUMID CONDITIONS WHICH WILL MAKE THE ATMOSPHERE SLIGHTLY
UNSTABLE...ESPECIALLY ALONG THE COAST. THE COLD FRONT AND AN
ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL GULF
COAST REGION TODAY. THESE TWO FEATURES WILL CREATE A STRONG LIFT AND
UPPER LEVEL WIND FIELDS FAVORABLE FOR A FEW SEVERE THUNDERSTORMS
THROUGH THE EARLY AFTERNOON HOURS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTH WINDS INCREASING TO 20
KNOTS AND GUSTY LATE TONIGHT. SMALL CRAFT CONDITIONS ARE EXPECTED TO
CONTINUE AS WINDS SHIFT TO WESTERLY AROUND MIDDAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED THROUGH THE EARLY AFTERNOON HOURS TODAY.

18

In the hours before

Special weather statement, Nov 27, 4:37 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
437 AM CST SAT NOV 27 2004

LAZ034-046-047-271130-
IBERVILLE LA-POINTE COUPEE LA-WEST BATON ROUGE LA-
INCLUDING THE CITIES OF...NEW ROADS...PLAQUEMINE AND PORT ALLEN
437 AM CST SAT NOV 27 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM LOCATED OVER RURAL NORTHERN IBERVILLE PARISH AT 430 AM
CST.  THIS THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 40 MPH...AND
WILL AFFECT AREAS IN AND NEAR RAMAH...MARINGOUIN...LIVONIA...AND
ERWINVILLE THROUGH 530 AM CST.  THIS THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS TO 40 MPH AND PEA SIZE HAIL.

32
Special weather statement, Nov 27, 5:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
536 AM CST SAT NOV 27 2004

LAZ046-047-271230-
IBERVILLE LA-WEST BATON ROUGE LA-
INCLUDING THE CITIES OF...PLAQUEMINE AND PORT ALLEN
536 AM CST SAT NOV 27 2004

AT 530 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER IBERVILLE AND WEST BATON ROUGH PARISH NEAR
GROSSE TETE AND BAYOU SORREL.  THIS THUNDERSTORM IS MOVING TO THE
EAST AT 35 MPH...AND WILL AFFECT AREAS IN AND NEAR GROSSE
TETE...BAYOU SORREL...BRUSLY...AND PLAQUEMINE THROUGH 630 AM CST.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WINDS TO 50 MPH...MARBLE
SIZE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Ascension

When
November 27, 6:30 AM CST
Where
Ascension County, Prairieville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -90.967

Thunderstorm Wind, Livingston

When
November 27, 6:45 AM CST
Where
Livingston County, 10 mi SSW of Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
30.367, -90.817

Several trees were blown down along Louisiana Highway 444 between French Settlement and Killian.

Tornado, Terrebonne

When
November 27, 7:50 AM CST
Where
Terrebonne County, Gibson
Rating
F1
Path length
0.5 mi
Path width
30 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
29.683, -91.000

A tornado touched down near Bayou Black destroying one trailer, and causing damage to two cars and three boats.

Thunderstorm Wind, Lafourche

When
November 27, 8:15 AM CST
Where
Lafourche County, Raceland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.733, -90.600

A few roofs suffered minor damage and several power lines were downed by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyThe tornado archive for Louisiana, 2004Warnings in Louisiana, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431514, 5431515, 5431516, 5431517.